Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 116, NWS Duluth, MN

July 21, 2016Koochiching County, Saint Louis County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jul 21, 2016, 1:13 AM CDT for Koochiching County, Saint Louis County, Minnesota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2016, 1:13 AM CDT (06:13 UTC)
Expired
Jul 21, 2016, 2:15 AM CDT
In force
62 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Koochiching County, MN, Saint Louis County, MN

The radar

The Duluth radar (KDLH), 138 km from the middle of the area, began a volume at 06:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 12:32 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 6.2 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2016-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2808 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2016-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2808 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 12:23 AM CDT, 50 minutes earlier.

Area forecast discussion, Jul 21, 12:23 AM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1223 AM CDT THU JUL 21 2016

.SHORT TERM...(This evening through Thursday)
Issued at 410 PM CDT Wed Jul 20 2016

Elevated convection continues to bubble across west central
Wisconsin within the broad synoptic scale warm frontal zone this
afternoon. Ongoing warm/moist advective processes could initiate
additional isolated/scattered TStorms just about anywhere from
NCent/NE Minnesota south-southeastward along this frontal zone
tonight, so we have maintained low chances for precip in these
areas. The next item of concern related to precip will be the
potential for an MCS propagating eastward along the International
Border region overnight and Thursday morning, and we have raised
chances for precip in this area in anticipation of some complex of
TStorms moving across northern Minnesota after midnight. There
likely will be at least some attendant severe weather threat,
primarily wind damage and heavy rainfall.

The other major item of concern is the heat and humidity. The
persistent stratus deck across the western parts of our area still
continues to hang on as of 4 PM, and has basically rendered the
excessive heat warning for Cass/Crow Wing Counties as dead. We
have replaced that warning with an advisory, and also replaced the
watch for NW Wisconsin with an advisory. In an attempt to simplify
things a bit, we also have all heat advisory headlines starting
immediately, and lasting until 9 pm Thursday evening. If things
set up correctly (i.e. clouds or convection, or both) just ahead
of the boundary Thursday, we could skirt with warning thresholds
across NW Wisconsin with dewpoints pooling into the mid/upper 70s,
and this leaves the door open for a local upgrade if it were to
become necessary.

.LONG TERM...(Thursday night through Wednesday)
Issued at 409 PM CDT Wed Jul 20 2016

Main concerns this afternoon are focused on the potential for
strong/severe thunderstorms Saturday and Saturday night.

Cooler conditions will arrive Thursday night across the Northland
behind a departing cool front. Temperatures will return to more
seasonal levels for the remainder of the work week as a quasi-zonal
flow pattern develops. A potent, but compact, shortwave trough will
push east across the Northern Plains and into the Upper Midwest
Friday night and Saturday. Showers and thunderstorms will redevelop
and may become strong. Another shortwave trough will push eastward
into the Northland Saturday afternoon. Strong to severe
thunderstorms are expected with the passage of this feature Saturday
afternoon and evening. Damaging wind gusts and torrential rainfall
will be the main threat. However, the most rambunctious
thunderstorms will be capable of producing very large hail.

Quieter weather settles in for the second half of the weekend
through Monday as upper ridging follows on the heels of the
departing trough. An unsettled pattern returns once again by Monday
night and Tuesday continuing through the end of the period. Several
rounds of showers and thunderstorms are expected, but there is no
clear signal regarding timing or an especially favorable setup for
severe weather. Will need to keep an eye on these trends through the
weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1221 AM CDT Thu Jul 21 2016

Strong to severe thunderstorms will move through northeastern
Minnesota this morning, bringing intense winds and some hail. This
will result in some high winds at the TAF sites, along with some
very heavy rain and hail. Some IFR CIG's and VSBY's will also be
possible overnight, in addition to MVFR and even some VFR at
first. Conditions will gradually improve most areas during the day
on Thursday.

&&

.CLIMATE...
Issued 409 PM CDT Wed Jul 20 2016

Provided below are the record high temperatures for various
locations across northeast Minnesota and northwest Wisconsin.
Please note that other than our two official climate sites (Duluth
and International Falls) the records are considered "unofficial."

Record Highs for Wednesday July 20...

Duluth................98 in 1901
International Falls...97 in 1923

=>Please note stations below are not official climate sites
Brainerd..............97 in 1977
Hibbing...............91 in 2011
Grand Portage.........90 in 1977
Superior..............94 in 2011
Hayward...............102 in 1901
Spooner...............95 in 1940
Hurley................88 in 2011
Grantsburg............94 in 1977
Madeline Island.......88 in 2004

Record Highs for Thursday July 21...

Duluth................93 in 1960
International Falls...96 in 1923

=>Please note stations below are not official climate sites
Brainerd..............99 in 1901
Hibbing...............90 in 2014
Grand Portage.........83 in 1977
Superior..............95 in 1963
Hayward...............95 in 1901
Spooner...............96 in 1934
Hurley................95 in 2011
Grantsburg............96 in 2011
Madeline Island.......92 in 2011

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  70  91  65  87 /  50  50  10   0
INL  71  87  63  86 /  60  30   0   0
BRD  74  93  65  90 /  20  20  10   0
HYR  73  93  64  90 /  30  40  10   0
ASX  72  92  66  87 /  40  40  10   0

&&

.DLH Watches/Warnings/Advisories...
WI...Heat Advisory until 9 PM CDT this evening for WIZ001>004-006>009.

MN...Heat Advisory until 9 PM CDT this evening for MNZ025-033>038.

LS...None.
&&

AVIATION...DAP
Hazardous weather outlook, Jul 20, 3:47 PM CDT, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
347 PM CDT WED JUL 20 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-211300-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
347 PM CDT WED JUL 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DANGEROUSLY HOT CONDITIONS WILL CONTINUE ACROSS MUCH OF THE
NORTHLAND OVERNIGHT. HIGH HUMIDITY VALUES AND OVERNIGHT LOW
TEMPERATURES IN THE UPPER 60S TO UPPER 70S WILL PROVIDE LITTLE
RELIEF. PLEASE REFER TO THE LATEST HEAT ADVISORY PRODUCTS FOR
ADDITIONAL DETAILS.

THUNDERSTORMS ARE EXPECTED TO DEVELOP IN WESTERN NORTH DAKOTA THIS
AFTERNOON AND ADVANCE EASTWARD INTO THE NORTHLAND LATE TONIGHT.
SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND HEAVY
RAINFALL THE GREATEST THREATS. THE MOST VIGOROUS STORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

IT WILL BE HOT AND HUMID ONCE AGAIN ON THURSDAY. TEMPERATURES ARE
EXPECTED TO CLIMB WELL INTO THE 80S AND LOW 90S WITH HEAT INDEX
VALUES FROM 95 TO 105 EXPECTED. PLEASE REFER TO THE LATEST HEAT
ADVISORY PRODUCTS FOR ADDITIONAL DETAILS.

THERE IS A CHANCE STRONG TO POSSIBLY SEVERE THUNDERSTORMS FROM THE
OVERNIGHT PERIOD WILL LINGER INTO THURSDAY MORNING. THE GREATEST
THREAT FROM THESE STORMS WILL BE TORRENTIAL RAINFALL AND DAMAGING
WIND GUSTS. A FEW OF THE MORE VIGOROUS STORMS WOULD SUPPORT LARGE
HAIL.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN SATURDAY
AND SATURDAY NIGHT. THE MAIN THREAT WILL ONCE AGAIN BE DAMAGING
WINDS AND TORRENTIAL RAINFALL...WITH A SECONDARY THREAT OF LARGE
HAIL.

ADDITIONAL THUNDERSTORM CHANCES RETURN MONDAY NIGHT THROUGH THE
MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS MAY BE NEEDED LATE TONIGHT AND EARLY THURSDAY
MORNING.

LSZ121-140>148-211300-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
347 PM CDT WED JUL 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATE OVERNIGHT OVER WESTERN
LAKE SUPERIOR. SOME OF THE STORMS MAY BE STRONG TO SEVERE WITH
WIND GUSTS GREATER THAN 30 KNOTS...FREQUENT CLOUD TO WATER
LIGHTNING...LARGE HAIL...AND TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERAL ROUNDS OF THUNDERSTORMS WILL AFFECT WESTERN LAKE SUPERIOR
THROUGH THE PERIOD. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING BRIEF GUSTY WINDS TO 30 KNOTS...SMALL HAIL...FREQUENT
CLOUD TO WATER LIGHTNING...AND HEAVY RAINFALL.

HUYCK

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 12:09 AM CDTSevere Thunderstorm WarningDLHKoochiching66 min
Jul 21, 1:03 AM CDTSevere Thunderstorm WarningDLHCass, Itasca57 min
Jul 21, 1:34 AM CDTSevere Thunderstorm WarningDLHAitkin, Cass, Crow Wing41 min
Jul 21, 2:01 AM CDTSevere Thunderstorm WarningDLHAitkin, Cass, Itasca, Koochiching, Saint Louis59 min
Jul 21, 2:14 AM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Crow Wing, Pine61 min
Jul 21, 2:17 AM CDTSevere Thunderstorm WarningDLHLake, Saint Louis58 min
Jul 21, 3:00 AM CDTSevere Thunderstorm WarningDLHCarlton, Saint Louis60 min
Jul 21, 3:05 AM CDTSpecial Weather StatementDLHCarlton, Pine40 min
Jul 21, 3:11 AM CDTSpecial Marine WarningDLH34 min
Jul 21, 3:13 AM CDTSpecial Marine WarningDLH47 min
Jul 21, 3:14 AM CDTSevere Thunderstorm WarningDLHCook, Lake46 min
Jul 21, 3:37 AM CDTSpecial Marine WarningDLH38 min
Jul 21, 3:41 AM CDTSevere Thunderstorm WarningDLHLake, Saint Louis46 min
Jul 21, 3:50 AM CDTSevere Thunderstorm WarningDLHCarlton, Pine40 min
Jul 21, 3:53 AM CDTSevere Thunderstorm WarningDLHSaint Louis18 min
Jul 21, 3:56 AM CDTSpecial Marine WarningDLH49 min
Jul 21, 3:59 AM CDTSevere Thunderstorm WarningDLHCook61 min
Jul 21, 4:11 AM CDTSpecial Marine WarningDLH49 min
Jul 21, 4:45 AM CDTSpecial Marine WarningDLH30 min
Jul 21, 4:53 AM CDTSpecial Marine WarningDLH37 min
Jul 21, 4:05 AM CDTSevere Thunderstorm WarningDLHAshland, Bayfield, Douglas55 min
Jul 21, 4:32 AM CDTSevere Thunderstorm WarningDLHAshland, Bayfield, Burnett, Douglas, Sawyer, Washburn43 min
Jul 21, 4:41 AM CDTSevere Thunderstorm WarningDLHAshland, Iron49 min
Jul 21, 4:57 AM CDTSevere Thunderstorm WarningDLHAshland, Iron, Price, Sawyer63 min
Jul 21, 6:03 AM CDTSpecial Weather StatementDLHPrice12 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.